: Antihistamines and Weight
By Marilyn Gemino, Courtesy of Garden of Life
For various reasons, the allergy season started about a month early this spring for many regions of our nation. Typically, seasonal allergies are separated as such: spring brings in tree pollen, while late spring and summer usher in more grass and flower pollens. When fall arrives, ragweed and other plants share their pollen. With overall warmer weather this year and erratic temps as well as other conditions, pollen patterns can shift and allergies can, too.
And if you're among those who have allergies, then you know how they can make you feel -- miserable. Many people turn to antihistamines to alleviate their allergy symptoms, since antihistamines work to reduce or block histamine -- the chemical the body makes when it comes into contact with whatever the allergic trigger is, whether that's pollen, ragweed, pet dander or a myriad of other possible triggers.
But antihistamines can't typically relieve every allergy symptom and can be problematic, too. For instance, some of the primary side effects of antihistamines can include dry mouth, drowsiness, nausea or vomiting, restlessness or moodiness, dizziness, trouble urinating or the inability to urinate, blurred vision or even confusion. In all fairness, however, first-generation antihistamines may cause more side effects, particularly drowsiness, while newer ones may not cause as many. Likewise, if you have one of many existing ill health problems, then antihistamines may not be for you.
Another possible side effect of antihistamines in general isn't often discussed, however, and that's the side effect of possible weight gain. In fact, one antihistamine in particular is actually used to promote weight gain. In a NHANES survey conducted in 2005 to 2006, antihistamine use was associated with excess weight, while a study from Yale University researchers confirmed this association and analyzed the use of over-the-counter antihistamines and their effect on weight gain. They found that the regular use of over-the-counter antihistamines was associated with heavier-weighing people compared to those who didn't take antihistamines at all.
The two over-the-counter antihistamines studied are widely recognizable by name, and the effects were more pronounced in male subjects. The researchers pointed out that this was an observational study that couldn't determine whether antihistamines caused the weight gain or if being overweight predisposes people to allergies.
In a study published in 2009 in the Journal of Clinical Allergy and Immunology, researchers noted that obese children were more likely to suffer from allergies -- particularly food allergies -- than normal-weight children. The study's lead author and research scientist, Cynthia Visness, Ph.D., said, "It wasn't clear to us if that really meant that being overweight was the cause of that allergic propensity or not."
And while it's not conclusive as to why antihistamines may affect weight, one theory from the Yale study is that histamine can reduce the appetite, while antihistamines can increase hunger. For example, animal studies show that giving mice histamine reduces their food intake, while giving them antihistamine increases their appetites. And speaking of hunger . . . antihistamines can dry a person out, and thirst is often mistaken for hunger, which can lead to overeating.
Visness gives another possibility for the seeming link between being overweight and allergies, citing inflammation as a culprit. Fat cells release cytokines, chemicals promoting inflammation, and an allergic reaction triggers inflammation. Therefore, people with high levels of unhealthy inflammation are likely to suffer from both.
It could even be that, since antihistamines can trigger drowsiness, they cause the user to be a couch potato, which can lead to weight gain. Or, it could be a mixture of all the above.
At any rate, antihistamines could be affecting weight.
This information is intended for educational and informational purposes only. It should not be used in place of an individual consultation or examination or replace the advice of your health care professional and should not be relied upon to determine diagnosis or course of treatment.
© 2017 Garden of Life